Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Reno, NV

July 19, 2006Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 19, 2006, 4:41 PM PDT for Lyon County, Nevada. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 4:41 PM PDT (23:41 UTC)
Expired
Jul 19, 2006, 6:15 PM PDT
In force
94 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Lyon County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3015 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 192345
FFWREV
NVC019-200115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LYON COUNTY IN WESTERN NEVADA

* UNTIL 615 PM PDT

* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL LYON COUNTY...
  OR ABOUT 8 MILES SOUTHWEST OF FORT CHURCHILL STATE PARK.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA DURING THE NEXT 30 MINUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. 

LAT...LON 3932 11953 3914 11953 3913 11928 3932 11929

$$

JHW
2 follow-up statements
000 
WGUS75 KREV 200033
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
532 PM PDT WED JUL 19 2006

NVC019-200115-
LYON NV-
532 PM PDT WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR WEST
CENTRAL LYON COUNTY...

AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY ABOUT 5 TO 10 MILES 
SOUTHWEST OF FORT CHURCHILL STATE PARK. WHILE RAINFALL IS 
DIMINISHING THE FLASH FLOOD THREAT WILL CONTINUE THROUGH 615 PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3932 11953 3914 11953 3913 11928 3932 11929

$$
000 
WGUS75 KREV 200109
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
606 PM PDT WED JUL 19 2006

NVC019-200116-
LYON NV-
606 PM PDT WED JUL 19 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR WEST CENTRAL
LYON COUNTY...

RAINFALL ACROSS THE WARNED AREA ENDED AT 6 PM AND THE THREAT OF 
FLASH FLOODING HAS ENDED. A FEW SMALL CREEKS ON THE NORTHEAST SIDE 
OF RAWE PEAK WILL CONTINUE TO RUN THORUGH 8 PM.

LAT...LON 3932 11953 3914 11953 3913 11928 3932 11929

$$

JHW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:00 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT WED JUL 19 2006

.SHORT TERM...
A LOW TEMPERATURE OF 74 DEGREES OCCURRED IN RENO THIS MORNING WHICH
WILL BE A RECORD WARM MINIMUM IF IT HOLDS UP THROUGH ANY
AFTERNOON/EVENING CONVECTION. HOT WEATHER WILL CONTINUE THROUGH THE
WEEKEND AS AN UPPER RIDGE STRENGTHENS OVER THE GREAT BASIN.
FORECASTED H5 HEIGHTS PEAK AT 600DM NEAR ELKO ON FRIDAY AFTERNOON.

MOISTURE HAS INCREASED OVER THE PAST FEW DAYS AS THE FLOW AROUND THE
HIGH BROUGHT MONSOONAL MOISTURE NORTHWARD INTO THE EASTERN SIERRA
AND WESTERN NV. PRECIPITABLE WATER VALUES WERE BETWEEN THREE-QUARTER
INCH AND ONE INCH OVER THE AREA. DAYTIME HEATING HAS RESULTED IN
SCATTERED THUNDERSTORMS DEVELOPING OVER MONO AND MINERAL COUNTIES
THIS AFTERNOON. THE THUNDERSTORMS SHOULD DEVELOP NORTHWARD ACROSS
THE CWA LATER THIS AFTERNOON AS THE AIRMASS DESTABILIZES...AND LOCAL
HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS. THERE IS NO CLEAR
FOCUSING MECHANISM IN PLACE HOWEVER SO NO WATCHES WILL BE ISSUED.
WILL ISSUE A BROAD-BRUSH FORECAST FOR THE SHORT TERM SINCE IT IS
DIFFICULT TO TIME ANY WEAK VORTICITY FEATURES ROTATING AROUND THE
UPPER RIDGE...BUT FEEL CONFIDENT OF GETTING CONVECTION EACH DAY IN
THE HOT AND RELATIVELY MOIST AIR.

AFTERNOON HIGHS IN MANY WESTERN NV VALLEYS WILL BE AT OR ABOVE 100
DEGREES EACH DAY THROUGH SUNDAY...WITH 80S TO LOWER 90S IN THE
MOUNTAINS. RECORD HIGHS ARE NOT LIKELY...AT LEAST AT RENO WHERE
CURRENT RECORDS ARE 104 TO 106 FOR THE NEXT FEW DAYS. RC

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE HEAT PEAKS FOR MANY LOCATIONS SUNDAY (UNLESS LOCAL CONVECTION
WRECKS HEATING)...WITH THE UPPER RIDGE SHIFTING EAST OUT OF NEVADA
MONDAY THROUGH WEDNESDAY. THIS SHOULD ALLOW FOR STRONGER AFTERNOON
WEST WINDS ACROSS THE REGION BY MONDAY...FOR A MODEST COOLING TREND
INTO MID NEXT WEEK. MONDAY SHOULD BE SLIGHTLY COOLER THAN SUNDAY...
WITH MORE SUBSTANTIAL COOLING TUESDAY AND WEDNESDAY. HOWEVER...
TEMPERATURES STILL LOOKS TO REMAIN A FEW DEGREES ABOVE NORMAL
THROUGH MID WEEK (JUST NOT AS RIDICULOUSLY ABOVE NORMAL).

PRECIPITATION WISE...CONVECTION WILL BE A FACTOR EACH AFTERNOON AND
EVENING. TO BE A BIT CONSERVATIVE...I LEFT CHANCE POPS FOR THE
SIERRA FROM TAHOE SOUTH ON MONDAY. HOWEVER...WITH AFTERNOON
WESTERLIES STRENGTHENING MONDAY AS THE RIDGE AXIS SHIFTS OUT OF
NEVADA...COVERAGE MAY NEED TO BE REDUCED TO ISOLATED IN THE SIERRA
FOR MONDAY. TUESDAY AND WEDNESDAY...WITH UNCERTAINTY IN THE STRENGTH
OF THE WESTERLIES AS THE UPPER RIDGE SHIFTS EAST...I LEFT SLIGHT
CHANCE/ISOLATED IN BOTH DAYS IN ALL ZONES. THIS MAY ALSO NEED TO BE
FINE TUNED OR PUSHED EAST OF IMMEDIATE LEE OF THE SIERRA OVER THE
NEXT COUPLE MODEL RUNS IF PROGS REMAIN CONSISTENT. SNYDER
&&

.AVIATION...
VFR. ISOLATED TO SCATTERED -TSRA GENERALLY SOUTH OF HIGHWAY 50...
WITH ISOLATED -TSRA SPREADING NORTH TO A SUSANVILLE TO WINNEMUCCA
LINE BY 00Z. ANY STORM COULD DROP WIND GUSTS TO 40 KTS. ACTIVITY
LOOKS TO DIE OFF BY AROUND 04Z. AFTERNOON -TSRA TO FIRE AGAIN
THURSDAY AFTERNOON SOUTH OF A KAAT TO KLOL LINE. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

In the hours before

Local storm report, Jul 19, 11:23 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1123 AM PDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLASH FLOOD      5 E WALKER              38.52N 119.39W
07/19/2006                   MONO               CA   PARK/FOREST SRVC

            FLASH FLOODING OBSERVER BY WILDLAND FIREFIGHTERS.REPORT
            LOST OF LIVESTOCK.

&&

RCRUZ
Local storm report, Jul 19, 11:23 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1123 AM PDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 E WALKER              38.52N 119.39W
07/18/2006                   MONO               CA   PARK/FOREST SRVC

            FLASH FLOODING OBSERVER BY WILDLAND FIREFIGHTERS. REPORT
            OF LOST LIVESTOCK.

&&

RCRUZ

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.